Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 12, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Sep 20, 2017, 3:06 PM CDT for Phillips County, Rooks County, Kansas; Furnas County, Nebraska. It took effect at Sep 21, 2017, 2:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2017, 3:06 PM CDT (20:06 UTC)
- In effect from
- Sep 21, 2017, 2:00 PM CDT
- Expired
- Sep 21, 2017, 8:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
Counties Phillips County, KS, Rooks County, KS, Furnas County, NE
The radar
The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2156 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -126 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
290 WWUS83 KGID 202006 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 306 PM CDT Wed Sep 20 2017 ...Dangerous Fire Weather Conditions Thursday... KSZ005-017-NEZ082-210415- /O.NEW.KGID.FW.W.0012.170921T1900Z-170922T0100Z/ Phillips-Rooks-Furnas- 306 PM CDT Wed Sep 20 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM CDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 017 AND 082... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 2 PM to 8 PM CDT Thursday. * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and Fire Weather Zone 017 Rooks. In Nebraska, Fire Weather Zone 082 Furnas. * WINDS...South 15 to 20 mph with gusts up to 30 mph. * TIMING...Thursday afternoon and early evening. * RELATIVE HUMIDITY...Will bottom out around 20 percent. * IMPACTS...Any fires that occur may spread rapidly and be difficult to contain. Use caution if engaging in activities that could ignite a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Wesely
4 follow-up statements
139 WWUS83 KGID 210209 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 909 PM CDT Wed Sep 20 2017 ...Dangerous Fire Weather Conditions Thursday... KSZ005-017-NEZ082-211015- /O.CON.KGID.FW.W.0012.170921T1900Z-170922T0100Z/ Phillips-Rooks-Furnas- 909 PM CDT Wed Sep 20 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM CDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 017 AND 082... * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and Fire Weather Zone 017 Rooks. In Nebraska, Fire Weather Zone 082 Furnas. * WINDS...South 15 to 20 mph with gusts up to 30 mph. * TIMING...Thursday afternoon and early evening. * RELATIVE HUMIDITY...Will bottom out around 20 percent. * IMPACTS...Any fires that occur may spread rapidly and be difficult to contain. Use caution if engaging in activities that could ignite a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Thies
438 WWUS83 KGID 211018 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 518 AM CDT Thu Sep 21 2017 ...Dangerous Fire Weather Conditions Today... KSZ005-017-NEZ082-211830- /O.CON.KGID.FW.W.0012.170921T1900Z-170922T0100Z/ Phillips-Rooks-Furnas- 518 AM CDT Thu Sep 21 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 017 AND 082... * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and Fire Weather Zone 017 Rooks. In Nebraska, Fire Weather Zone 082 Furnas. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * TIMING...This afternoon and early evening. * RELATIVE HUMIDITY...Around 20 percent. * IMPACTS...Any fires that occur may spread rapidly and be difficult to contain. Use caution if engaging in activities that could ignite a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
461 WWUS83 KGID 211641 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 1141 AM CDT Thu Sep 21 2017 KSZ005-017-NEZ082-220100- /O.CON.KGID.FW.W.0012.170921T1900Z-170922T0100Z/ Phillips-Rooks-Furnas- 1141 AM CDT Thu Sep 21 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 017 AND 082... * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and Fire Weather Zone 017 Rooks. In Nebraska, Fire Weather Zone 082 Furnas. * WINDS...South 15 to 25 mph with gusts up to 30 mph. * TIMING...This afternoon and early evening. * RELATIVE HUMIDITY...Near 20 percent. * IMPACTS...Any fires that occur may spread rapidly and be difficult to contain. Use caution if engaging in activities that could ignite a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
213 WWUS83 KGID 220100 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 800 PM CDT Thu Sep 21 2017 KSZ005-017-NEZ082-220200- /O.EXP.KGID.FW.W.0012.000000T0000Z-170922T0100Z/ Phillips-Rooks-Furnas- 800 PM CDT Thu Sep 21 2017 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 017 AND 082... Relative humidity values have risen above critical levels and wind speeds have decreased. $$ Thies
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Sep 20, 1:15 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 20, 1:15 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Hastings NE 115 PM CDT Wed Sep 20 2017 .SHORT TERM...(Today and tonight) Issued at 413 AM CDT Wed Sep 20 2017 A cold front has moved through the forecast area overnight. Behind the front winds have turned to the northwest and were a little gusty for a time, but they decrease over time. Skies have mainly cleared out, with the exception of the northeast where a few clouds are moving through from the thunderstorms to the northeast of the forecast area. A surface high pressure system will move through the forecast area during the day today. This should keep mostly sunny skies and light winds. The winds will turn from the north to the east or southeast as the high moves through. Temperatures should be more seasonable. The surface high moves to the east tonight and winds, even though will be light, will turn toward the southeast as the high moves to the east. .LONG TERM...(Thursday through Tuesday) Issued at 413 AM CDT Wed Sep 20 2017 This period should be fairly active. Thursday will be warm and windy. Friday through Monday should have some showers and thunderstorms and Tuesday will be cooler. On Thursday the front that moved through here tonight will stall in Kansas on Wednesday, then turns back around and moves north as a warm front Thursday morning. There is a developing surface low on the high plains and the pressure gradient will tighten and winds will increase from the south during the day. This will bring temperatures back to readings in the 90s for much of the forecast area. There will be some drier air that works into the southwest part of the forecast area and expect there to be some near critical fire weather conditions during the afternoon for the southwest. Thursday night into Friday the surface low continues to develop on the high plains and south winds continue through the night into Friday. This should be enough to keep the low temperatures well up and there could be some record high minimum temperatures across the area. The warm night and the south winds will also lead to highs in the 90s for much of the area again on Friday. By this time, the south winds will have brought in some more moist air and there should be less fire weather concerns. The period Friday afternoon through Monday has the potential to be wet. There is an upper level trough over the Rockies that slowly moves to the east during the period. The surface low and cold front will gradually move through the area. There are a few timing issues with the onset of precipitation. The GFS brings precipitation into the northwest Friday afternoon, while the rest of the models wait more until late Friday night. Have kept some low PoPs in the northwest during the afternoon, but that could push back as time gets closer. The same goes for Friday night, there could be a delay in precipitation onset as this system gets a little closer. By Saturday, the surface cold front starts to move into the forecast area and the precipitation spreads across the area. The front slowly tracks across the forecast area Saturday night into Sunday. The models have some timing differences with the GFS faster moving the front through than the ECMWF and Canadian. There should be some on and off showers and thunderstorms through Sunday. Initially there is much better instability with the system, but through time the instability decreases and have less chances for thunderstorms as time goes on. There should be some showers lingering into Sunday night and Monday. On Monday the GFS and Canadian start to move the precipitation out of the area, but the ECMWF is slower and keeps precipitation through much of the day on Tuesday. At this time, have started to clear things out Monday night and only linger precipitation in the southeast Tuesday morning. Through the period, temperatures are a little cooler each day. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday) Issued at 110 PM CDT Wed Sep 20 2017 Clear skies will continue to prevail through the night with only a few high clouds around by Thursday morning. An area of sfc high pressure will move across the region today resulting in very light winds. The winds will remain light through the overnight hours and are expected to pick up out of the south southeast Thursday morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...JCB LONG TERM...JCB AVIATION...Wesely
Hazardous weather outlook, Sep 20, 4:50 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 450 AM CDT Wed Sep 20 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 211200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 450 AM CDT Wed Sep 20 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. On Thursday afternoon, near-critical fire weather conditions are expected mainly west of a line from Lexington Nebraska, to Osborne, Kansas, due to the combination of relative humidity falling to 25 percent or lower and south winds gusting 20 MPH or higher. Thunderstorm chances return to the forecast Friday afternoon and continue through Sunday night. A few of the storms Friday afternoon and evening could be strong, mainly to the northwest of a line from Fullerton to Alma in south central Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 9:52 PM CDT | Special Weather Statement | GID | Buffalo, Dawson, Furnas, Gosper, Greeley, Harlan and 5 more | 83 min |
Nearby
Red Flag Warnings in Kansas, 2017Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.